Kansas, 2019

Flash Flooding and Flooding in Kansas, April 30, 2019

April 30, 2019 · NWS EAX · 6 events in 3 counties and zones

After a relatively wet month, another round of thunderstorms moved into the region, causing some flooding on area roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After a relatively wet month, another round of thunderstorms moved into the region, causing some flooding on area roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 30, 5:01 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 5:01 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
601 AM CDT Tue Apr 30 2019

.Discussion...
Issued at 417 AM CDT TUE APR 30 2019

Today will be an active day with multiple rounds of different
threats to the area as a shortwave trough ejects out into the
southern plains. Currently the LLJ is helping to create isentropic
accent along an elevated warm frontal boundary from central OK up
into NW MO. A MUCAPE axis of 750-1000 J/kg will allow elevated
convection to occur along this boundary as it progresses to the NE.
Effective bulk shear of 35-40kts along this boundary may allow some
of these storms to intensify to severe levels, as we had one cell
already show that potential near KMCI this morning. While isolated
large hail is possible the main impact from this line of storms will
be heavy downpours with PWAT values near 1.5" and rain rates of up to
1" per hour. This developing MCS will push through eastern KS and
western MO around sunrise and may cause some impacts to any morning
commutes. 1 hr flash flood guidance over this area is around 1.75"
with 3 hour leaning towards 2.25".  These values do have the
possibility of being exceeded so flash flooding will need to be
monitored with this first passing MCS, especially over the KC Metro
area. This MCS looks to push east by the late morning and the timing
of this exit will have an effect on how the rest of the day plays
out. As the upper level shortwave trough exits into the southern
plains the surface warm front over OK will begin to undergo
frontogenesis and lift to the north towards our area. Almost all of
our uncertainty with the severe weather potential this afternoon
will lie on how far north this boundary will get by sunrise.

Model guidance does not have a consensus with the CAMs indicating it
will reach just south of HWY50, while the GFS and ECMWF push it up
into the Missouri River. We are leaning on the southern solution
being more accurate as a large cold pool is likely to form due to
the morning MCS and cloud coverage all day is going to make it
difficult for us to destabilize throughout the day and possibly
stall that northern movement of the warm front. While there is
uncertainty on the placement of the front, the type and intensity of
the severe weather in regards to this boundary will be similar, so
monitoring the frontal evolution in the early afternoon will set up
the threats we may have to deal with. On the cold side of the warm
front elevated supercells may be possible with MUCAPE ~1500 J/kg and
0-6km bulk shear of 40-50kts. The main threat in this region will be
large hail and heavy rainfall. In the warm sector of this system the
main threat will be discrete supercells with ~1500-2000 J/kg of
MLCAPE (depending on how much heating we get) and 0-6km bulk shear
of 40-45kts. Outside of the large hail threat there will be a low
chance for some damaging winds in wet microbursts, but there will
also be a threat for tornadoes. Hodographs on modeled soundings
indicate nice anticyclonic curvature with 0-1km SRH 200-300, 0-1km
bulk shear of 25-30kts, and LCL heights 50-100m. If a supercell can
get going in this environment conditions will be primed for rain-
wrapped tornadoes that would develop quickly. This threat looks to
be very short-lived as the window for any destabilization in the
warm sector before sunset is narrow and would likely be after 3pm
until sunset. Going through current guidance this threat looks to
stay south of the KC Metro and more from Butler to Sedalia, unless
this boundary can push further north than expected. As this threat
diminishes the next threat will start to develop over eastern Kansas
as a line of storms and possible QLCS in the last afternoon. This
feature looks to quickly push through our area with the main threat
being damaging winds and maybe isolated large hail.  Fortunately for
our area the 0-3km bulk shear vectors are more SW-NE oriented which
should decrease the wind and tornado threat. The most likely area to
see higher winds will be once again south of the KC Metro in that
same corridor of Butler to Sedalia and into the Lake of the Ozarks.
Flash flooding will need to be monitored very closely in the late
afternoon as saturated soils will lead to quick runoff and potential
life threatening conditions depending on how much training of storms
an area gets. This QLCS looks to quickly push to the east after
sunset and may even be out of our area by midnight.

The cold front associated with this system looks to stall down
through central MO on Wednesday. A series of upper level shortwaves
may help develop another round of possible severe weather, mainly
over southern MO but could reach into our southern counties from
Butler to Sedalia once again. The main threat with these storms
looks to be large hail and damaging winds with DCAPE value near 1200
J/kg, fortunately the effective bulk shear will be more like 20-
25kts decreasing the chance for supercell formation and more likely
to see multicell development along that boundary. With how much
rainfall this area is likely to get in the next 24 hours flash
flooding will once again need to be monitored going into Thursday.
North of this boundary elevated storms may bring some lighter QPF
into the area, but any severe threat or flash flooding look low
going into Thursday morning.

High pressure finally builds into the area Friday into Saturday
drying out the area and allowing us to get into the 70s on Saturday.
A cold front moving through the northern plains may result in us
getting some remnant showers Sunday morning form an MCS over
Nebraska. This boundary may linger into the beginning of the work
week and provide spotting rain chances through Tuesday.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 547 AM CDT TUE APR 30 2019

Multiple rounds of thunderstorms and persistent IFR ceilings will
plague the area today making aviation a challenge today. The
first round of thunderstorms will be moving through the area
during the beginning of the period with IFR ceilings and potential
LIFR ceilings at times with thunderstorms are over the terminal.
This round of thunder will push to the east last this morning
alleviating the thunder threat, but IFR to MVFR ceilings will
continue into the afternoon. The second round of thunder and IFR
ceilings will move into the area in the afternoon and last until a
few hours after sunset. This round could have some large hail and
damaging winds associated with it, but due to the uncertainty in
where this will occur it has been left out of the TAFs. This round
of storms will finally push out of the area just before midnight,
but IFR to LIFR ceilings will remain in the area through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Thursday morning for MOZ008-013>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Apr 30, 3:09 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Tue Apr 30 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Tue Apr 30 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to locally heavy rains are expected across the region this
 morning, and again later this afternoon. New rainfall accumulations
 of 1 to 3 inches will be possible through tonight under the
 heaviest activity. These rains will lead to an increasing flash
 flood threat across the region.

 Severe storms are also possible Tuesday afternoon, with large hail,
 damaging winds, and isolated tornadoes all being possible. The most
 likely locations for severe weather will be along and south of the
 Route 50 corridor.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Thunderstorms will remain possible Wednesday and Wednesday night.
 The main threats will be continued heavy rain chances along with
 isolated strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 30, 7:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     HAIL             KEARNEY                 39.37N 94.36W
04/30/2019  M1.00 INCH       CLAY               MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MMS

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, Linn

When
April 30, 9:00 AM CST to 3:00 PM CST
Where
Linn County, 2.23 mi ENE of Cadmus to 3.3 mi N of La Cygne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.361, -94.862

Water was over the road just west of La Cygne.

Flood, Linn

When
April 30, 3:00 PM CST to 9:00 PM CST
Where
Linn County, 1.34 mi NNE of Cadmus to 3.38 mi NNW of Cadmus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.369, -94.894

Water was over the road along Kansas Highway 7 near Beagle.

Flood, Linn

When
April 30, 3:00 PM CST to 9:00 PM CST
Where
Linn County, 2.17 mi W of La Cygne to 1.53 mi WSW of La Cygne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.350, -94.790

Water was over Highway 152 just east of La Cygne.

Flood, Atchison

When
April 30, 3:04 PM CST to 9:04 PM CST
Where
Atchison County, 41.11 mi SSE of Oak Mills to 41.41 mi SSE of Oak Mills
Cause
Heavy Rain
Reported by
Public
Coordinates
38.880, -94.800

Water was curb to curb on Ridgeview Road, just south of Santa Fe St.

Flash Flood, Johnson

When
April 30, 6:12 PM CST to 9:12 PM CST
Where
Johnson County, 0.88 mi NW of Craig to 0.75 mi N of Craig
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.980, -94.830

Water covered the road in the Whispering Hills neighborhood near 3rd St.

Flash Flood, Johnson

When
April 30, 7:42 PM CST to 10:42 PM CST
Where
Johnson County, 0.88 mi NW of (Ojc)johnson Co Exec to 0.82 mi NNW of (Ojc)johnson Co Exec
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.860, -94.740

Pflumm Road was closed between 143rd and 151st in Olathe due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818795, 820789, 820792, 820793, 820790, 820791.